Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Taking suboxone. Tested positive for pregnancy. Will this cause any harm on fetus?

User rating for this question
Very Good
Answered by
Practicing since : 2006
Answered : 828 Questions
I am 31yrs old and 7 weeks pregnant I have been on Suboxone for 2yrs I am very worried about my Baby, because I am on this medication. My OB does not know much about this medication and I am having much anxiety over this. Is there a Fetal Medicine and Maternal Medicine Doctor you could refer my to. I have heard about Subutex would this be better. I have tried to detox myself off of the Suboxone, but could not do it. I live in the Houston, Tx area. Thank you. .
Posted Wed, 27 Mar 2013 in Pregnancy
Answered by Dr. Nilofer AR 30 minutes later
Thanks for your query.

Suboxone contains Buprenorphine and naloxone. It belongs to FDA-C class. That means animal studies are harmful to fetus but no well controlled studies in human beings. Drug has to be taken only if benefits are more than loss.
Subutex contains buprenorphine. Both causes miscarriage and congenital anomalies to some extent.
I recommend you to discontinue the drug and get a detailed anomaly scan at 20 weeks.
Hope this helps,
Dr Nilofer
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor